Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 224, NWS Dodge City, KS

June 18, 2008Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 3:23 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 3:23 AM CDT (08:23 UTC)
Expired
Jun 18, 2008, 4:15 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:00 AM CDTTSTM WND GST 701 Nw St. John, KS
Jun 18, 4:00 AM CDTTSTM WND GST 801 Nw St. John, KSTHE WINDS BLEW A IRRIGATION CIRCLE INTO A DITCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:13 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 180823
SVRDDC
KSC145-185-180915-
/O.NEW.KDDC.SV.W.0224.080618T0823Z-080618T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 415 AM CDT

* AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 36 MILES NORTHEAST OF HUDSON TO 13 MILES NORTHWEST
  OF RADIUM...MOVING SOUTH AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RADIUM...
  SEWARD...
  HUDSON...
  ST. JOHN...
  STAFFORD...
  ZENITH...
  NEOLA...
  RURAL RESIDENCES OF EASTERN PAWNEE AND STAFFORD COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3832 9905 3834 9902 3826 9901 3826 9848
      3824 9846 3788 9846 3787 9845 3782 9846
      3782 9896
TIME...MOT...LOC 0823Z 348DEG 52KT 3848 9827 3828 9900

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 180841
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT WED JUN 18 2008

KSC145-185-180915-
/O.CON.KDDC.SV.W.0224.000000T0000Z-080618T0915Z/
PAWNEE KS-STAFFORD KS-
340 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR STAFFORD AND EASTERN PAWNEE COUNTIES...

AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS OF 65 TO 75 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF HUDSON TO 4 MILES
WEST OF RADIUM...MOVING SOUTH AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEWARD...
  HUDSON...
  ST. JOHN...
  ZENITH...
  NEOLA...
  RURAL RESIDENCES OF EASTERN PAWNEE AND STAFFORD COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

AT 326 AM...THE GREAT BEND AUTOMATED OBSERVATION RECORDED A 
64 MPH WIND GUST.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3832 9905 3834 9902 3826 9901 3826 9848
      3824 9846 3788 9846 3787 9845 3782 9846
      3782 9896
TIME...MOT...LOC 0840Z 348DEG 52KT 3819 9847 3814 9895

$$

UMSCHEID
000 
WWUS53 KDDC 180916
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT WED JUN 18 2008

KSC145-185-180926-
/O.EXP.KDDC.SV.W.0224.000000T0000Z-080618T0915Z/
PAWNEE KS-STAFFORD KS-
416 AM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD AND EASTERN PAWNEE
COUNTIES EXPIRED AT 415 AM CDT...

THE MOST DANGEROUS PORTION OF THE STORM HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3832 9905 3834 9902 3826 9901 3826 9848
      3824 9846 3788 9846 3787 9845 3782 9846
      3782 9896
TIME...MOT...LOC 0841Z 348DEG 52KT 3818 9847 3813 9895

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:14 AM CDT, 9 minutes earlier.

Area forecast discussion, Jun 18, 3:14 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT WED JUN 18 2008

.DISCUSSION...

DAYS 1-2...

AN MCS WAS MOVING SOUTHEAST THROUGH THE NORTHEAST PORTION OF THE
CWA EARLY THIS MORNING. THE SEVERE WEATHER THREAT APPEARS TO BE
DIMINISHING WITH IT AS WIND REPORTS SO FAR ARE BELOW SEVERE LEVELS.
LATEST IR SAT PICS INDICATE THAT THE CLOUD TOPS ARE WARMING OVER
THE WEST END OF THE SYSTEM BUT COOLING FARTHER EAST IN CENTRAL KS.
TRAJECTORY OF THIS SYSTEM WOULD HAVE IT SOUTH OF THE CWA BEFORE
12Z IF IT HOLDS TOGETHER THAT LONG. HAVE REMOVED THE CHANCE POPS
FROM THE SOUTHEAST THIS MORNING. SFC OBS AND RADAR LOOPS SHOW THE
MCS KICKING OUT AN OUTFLOW BOUNDARY TO THE WEST.

UPPER AIR ANALYSIS SHOWED A NORTHERN BRANCH SHORTWAVE TROUGH OVER
NORTHERN CALIFORNIA AND OREGON. THIS WAS TRACKING EAST AND SHOULD
BE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATER THIS AFTERNOON.
MUCH OF EASTERN COLORADO AND EXTREME WESTERN KANSAS WAS CLOUD FREE
THIS MORNING. AFTERNOON HEATING OVER THE WESTERN HIGH PLAINS
SHOULD SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORMS
TO DEVELOP OFF THE HIGHER TERRAIN AND MOVE INTO WESTERN KANSAS
LATER THIS AFTERNOON AND EVENING. HARD TO TELL HOW FAR WEST THE
OUTFLOW BOUNDARY WILL WIND UP BUT IT SHOULD ALSO ACT AS A FOCUSING
MECHANISM FOR THUNDERSTORMS AS WELL. MODELS SUGGEST ONE OR MORE
CLUSTERS OF THUNDERSTORMS ORGANIZING AND MOVING SOUTHEAST ACROSS
WESTERN KANSAS TONIGHT. HARD TO PINPOINT EXACTLY WHERE THEY WILL
MOVE OUT SO HAVE LEFT THE HIGH CHANCE TO LIKELY POPS FAIRLY WELL
INTACT TONIGHT WITH ONLY SOME MINOR ADJUSTMENTS.

THE SYNOPTIC PATTERN DOESNT CHANGE A WHOLE LOT THROUGH THURSDAY.
WE SHOULD SEE THUNDERSTORMS DEVELOP AGAIN OVER THE HIGHER TERRAIN
TO THE WEST AND MIGRATE OUT ACROSS THE REGION AS ANOTHER SHORTWAVE
TOPS THE UPPER RIDGE AND HEADS SOUTHEAST INTO THE PLAINS. HARD TO
TELL EXACTLY WHERE THE STORMS WILL FOCUS GIVEN ANY LEFTOVER BOUNDARIES
FROM STORMS THIS EVENING BUT WILL KEEP THE CURRENT POPS GOING. GERARD

DAYS 3-7...

GIVEN SHORT TERM CONCERNS WITH SEVERE MCS MOVING INTO THE CWA FROM
THE NORTH...HAVE NOT HAD A WHOLE LOT OF TIME TO GIVE EXTENDED FCST
TIME FRAME FULL JUSTICE.  THE CURRENT SUITE OF GRIDS IN THIS TIME
FRAME LOOK PRETTY GOOD AND FAIRLY CONSISTENT WITH NEIGHBORS.  THE
GFS AND ECMWF HINT AT ENOUGH FLOW STILL COMING INTO THE WESTERN HIGH
PLAINS DESPITE THE RIDGE AXIS...THUS THERE WILL CONTINUE TO BE A
DAILY CHANCE OF CONVECTIVE PRECIPITATION SO LONG AS THERE IS JUST
ENOUGH NORTHWEST OR WEST NORTHWEST FLOW ALOFT...AND AVAILABLE
MOISTURE.  TRUE SUMMER-TIME HIGH WILL PROBABLY NOT ESTABLISH ITSELF
UNTIL AS EARLY AS TUESDAY OF NEXT WEEK...WHICH IS JUST BEYOND THIS
PERIOD.

.AVIATION...

CLEARLY THE BIGGEST CHALLENGE WITH THE AVIATION FORECAST ARE SEVERE
THUNDERSTORM IMPACTS.  A SMALL COMPLEX OF SEVERE THUNDERSTORMS WILL
MOVE FROM HYS TO PROBABLY JUST EAST OF DDC DURING THE  0745 TO 0930
UTC TIME FRAME.  WILL LIKELY BE AMENDING DDC TAF ACCORDINGLY SHOULD
THIS COMPLEX CONTINUE TO MOVE IN MORE OF A DUE SOUTH DIRECTION.
ANOTHER CHALLENGE IS HOW LOW CEILINGS WILL DEVELOP ONCE
AGAIN...BEFORE STORMS MOVE THROUGH (HYS AND DDC).  AROUND AND AFTER
10Z...IFR TO LOCALLY LIFR CEILINGS/VISIBILITY WILL BE POSSIBLE...
BUT CEILINGS ARE EXPECTED TO LIFT A FEW HOURS AFTER SUNRISE.
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL LIKELY IMPACT TAF SITES
WEDNESDAY AFTERNOON INTO THE EVENING.  UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  65  84  65 /  30  60  30  30
GCK  91  63  86  63 /  30  50  40  40
EHA  92  63  88  63 /  20  40  40  40
LBL  92  64  87  64 /  20  50  30  40
HYS  87  64  84  64 /  30  60  40  40
P28  88  67  84  67 /  10  60  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/25
Hazardous weather outlook, Jun 17, 3:46 PM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 17 2008

KSZ030-031-043>046-061>066-074>081-084>090-182100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 PM CDT TUE JUN 17 2008 /246 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS POTIONS
OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME A SOME OF
THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND PERIODS OF HEAVY
RAINFALL LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON WEDNESDAY
AFTERNOON AND EVENING OVER SOUTHWEST KANSAS AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES OUT ACROSS WESTERN KANSAS. SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:46 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego89 min
Jun 18, 2:23 AM CDTSevere Thunderstorm WarningDDCEllis52 min
Jun 18, 4:01 AM CDTSevere Thunderstorm WarningDDCPratt44 min
Jun 18, 4:21 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
Jun 18, 4:38 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny67 min
Jun 18, 5:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny35 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell, Kearny42 min
Jun 18, 6:21 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott54 min
Jun 18, 6:46 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.